Oct 17, 2009
The SYNTHETIC OPIATE
I still vividly recall searching for information about this drug after it began to turn on me. Maybe I simply wanted to believe that it was that safe drug my doctor promised. That I was really alright. And in a twisted way, that someone had placed that word "synthetic" before the word "opiate" to serve as a disclaimer. To explain that this tramadol was something LESS THAN a real opiate. That I had no reason to panic even though I was feeling early signs of dependance, tolerance and withdrawal symptoms.
But in hindsight, the fact that this is is synthetic (man made) rather than coming from the poppy fields of Afganestan did me no favors. Because now I know that THIS drug is no less able to deliver the essence of opiate characteristics, than the synthetic oil I use in my car is able to deliver the qualities of VERY oil. Come to think of it, synthetic oil is preferred, longer lasting, more durable and more OIL than the real thing.
GRC, Welcome aboard mate! Truly, there is no need to feel ashamed or embarrased. This drug took us all down in much the same way as you described. Your doctor no doubt told you that tramadol was a "safe, non-habit forming analgesic", huh? Trust me, the word "synthetic" before the word OPIATE doesn't make it any less an opiate. Why this drug is still largely unscheduled is beyond me. Don't feel alone grc. None of us got here by googling "my wonderful life"!!!
You described precisely the problem with this drug when you said, "I noticed that eventually I needed more in order to get the same effect." BINGO. BINGO. BINGO. It's called TOLERANCE. More and more of the drug is required to do less and less for us. Eventually it turns on a person. It isn't about shame or the character of the patient. It's just chemistry. Regardless of why we begin our tramadol journey EVERY person on the drug is faced with just three choices: (1) stay at the same dose and experience constant withdrawal symptoms, (2) increase the dose to try to compensate for the TOLERANCE our bodies develop over time to this evil OPIATE, or (3) get off the trama-o-train.
I chose (1) for six years and never felt WELL much after the first year or two. It's a lousey shame, but here we are. Over time, one requires MORE and MORE of their daily dose and even that doesn't make us feel LESS UNWELL. Here was my gig and see if you can relate? anyone?
First, I circled the next RX day on the calender. And i made no out of town plans around that date. Next, I would get up as early as possible the day before and make sure to call in my order. Then watch the hands on the clock until until they would point to after noon the next day, when my fix (aka tramadol) was ready. I normally call the pharmacy several times on "rx day" to see if per chance, it might be ready early. "My wife will be in the area and I was wondering if it will be ready this morning?" It was worth a try anyway.
Next, I would drop whatever I was doing and pick up the drug as soon as it was filled. And if my doctor dared to take a vacation or a pharmacist dropped the ball and it wasn't ready when scheduled, someone would hear about it. Zero to ridiculous in a second flat. This was deathly SERIOUS stuff. They all may as well have been my heroin dealers.
By the time "RX day" arrived, I was feeling very UNWELL. I always made certain that I took a bottle of water with me because I poped several before I left the parking lot. Although my daily dose was 400 mg/day, I was so relieved to feel well for a few days, that I would normally take 600 mg/day those first few days...or a week And from those days on- toward the end of my 21 day rx cycle, I was on a forced taper. I rarely slept those last days of EVERY cycle. (call me crazy, but I have a feeling that I am not alone here.)
I experienced RLS, indigestion, flu like symptoms, etc. even before I really knew they were "symptoms". A slow learner - I was. And by the time I arrived here, I had learned a great deal about tapers, and tolerance and withdrawal symptoms - without ever reading one single book.
(2) As far as I know, nobody is prescribed more than the "recommended maximum daily dose" of 400 mg/day, um ethically/legally, that is. But WALLA, in desperation some of our good friends are driven to order online. I totally GET why it's done. I just never figured out that COULD be done. (I'm a little slow sometimes). But increasing our dose to 30-50 PILLS/DAY has it's own problems as well. Like siezure potential, death or worse. I'v'e heard from some here, who report taking as many as 2,500.mg/day and in time, EVEN THESE PEOPLE WILL EVENTUALLY BEGIN TO EXPERIENCE WITHDRAWAL SYMPTOMS. Unless they die first. TOLERANCE knows no upward limits as far as I know. Increasing the dose until death or wose doesn't sound like much fun to this person.
(((Digressing, thanks for the word on that "Trauma" show Hillbilly. I will try to catch it.)))
Which brings us to (3) - stopping this drug. It isn't an easy thing to defeat this drug. But honestly, if you re like I was when I got here, what other choice does one really have here? Suggestions? (silence=deafening). But there is HOPE if we determine to make defeating this drug the most important thing in our lives for a while. No effort short of an all out WAR will get us through - regardless of whether you decide to taper or stop cold turkey.
Google "Thomas Recipe", pick up supplies and experiment with hot bathes & epson salts, immodium AD, Hylands Restful Leg, B-12 and other products. Yes, I bought most everything on the list , tried most all of them and I found that some actually did work. Reading my more recent posts, some might doubt that I actually tried this stuff...when I talk about gutting it out. So to set the record STRAIGHT - I tried them all.
But my way out didn't come about by expecting I could find an easy softer way. Because, I had read Emily's early journal entries (writre me if you need help finding them). I had read the writings of one, Cadillac Jack, who warned me that except I declared WAR on the drug, I was doomed from the start. So while I armed myself with the best remedies, I was prepared for the worst. But in the end, even my greatest determination would fall short of the power needed to walk me out of this dependance on T.
There is one other thing (besides remedies & WAR) THAT I didn't even find in the "Thomas Recipe". That vital ingredient in the journey out is HOPE. And FAITH.
Some may have difficulty in trusting in a higher power which I choose to call God. But I knew that it would take a power greater than myself to get me out of this mess. Because over six years, my strongest efforts and MY own power wasn't sufficient. When I thought about it, I had to admit that there were powers greater than me. I am not IT. Tramadol was more powerful than me. I had witnessed that every day for six plus years.
So if tramadol was a power greater than myself am I without all hope? Gratefully, I came to believe that a power greater than myself (and TRAMADOL) could restore me to sanity. Frankly, the POWER I found in this room when I arrived her last November/December seemed to be sufficient. If I believed that if I did what others did, I just might get what others got.
The beauty of rooms like this is that they are big enough to allow another to find THEIR OWN personal faith NECESSARY to arrive at the other side of recovery. Nobody in these rooms becomes an apoligist for their particular religion of faith. But I would encourage each one to find that power greater than themselves because most assuredly, each one will require it. Whether that power for you is a door knob, a mountain goat or a spiritual being, the importance of finding a FAITH that works for each one cannot be ignored. Because my best efforts got me nowhere but nowhere for a long long time.
Miss Amy, it is SO great of you to stop back to let us know that there IS hope. There IS life after tramadol. As I recall, you arrived here with the same doubts, the same fears, the same questions, and yet the very same desire to kick this drug that new folks like Mitch (you can do this Mitch) and GRC have today. If a new person wants to defeat this drug, do what the winners did. Go to Miss Amy's journal by clicking on her icon, scrolling down on the left, and select "see all".
And since Amy kindly referenced her jounral, new people, please please please begin a journal of your own.
My mother used to tell me that we don't get 2nd chances to make a good first impression. (thanks mom) By extrapolition from mamma's wisdom, we don't get second chances to RECORD OUR WAY OUT from this drug either. Begin your OWN journal entries. Besides honoring mamma, there are other good reasons for doing so: (1) you leave a trail for the next person after you to follow, (2) you make a record of how YOU are doing - something I found helpful to look back on myself, and (3) it's a statement of FAITH. By recording your day one or day five, you are declaring that you have begun a journey out. And I'll be darned if jouney doesn't sound a bit like journal.
elvadar - my oh my. I better follow mamma's other advice here, filed under "if you can't say something...etc." (good catch KC).
Dee Tram, why don't you suggest that your husband come on here and post himself, we'd love to hear from him? He could grow to like us over time? Please do extend him my love and wish him the very best in the meantime. Remember, this journey is hard any way you cut it.
Tramadol in any form has done NONE of us any favors.
And IF A DRUG WANTS ME THAT BADLY, IT CAN'T HAVE ME.
May each one find the faith in a power greater than ourselves to walk with us out of the valley of tramadol. It's not hopeless, it's just hard. I believe in you.
May the peace that passes all understanding fill your hearts and minds and bodies today,